Tornadoes · United States · Nebraska · 2007

EF1 tornado, Lodgepole, Nebraska, May 27, 2007

This EF1 tornado ran 0.1 miles across Cheyenne County on May 27, 2007, touching down at 3:35 PM MDT and reaching 30 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 27, 2007
Touchdown
3:35 PM MDT (21:35 UTC)
Lifted
3:38 PM MDT (21:38 UTC)
On the ground
3 minutes
Path length
0.1 miles (0.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Cheyenne County
Touchdown point
41.201, -102.650
Lift-off point
41.201, -102.650
Record number
0705271535-01

What the Weather Service recorded

A severe thunderstorm over extreme eastern Cheyenne county produced a tornado and hail.

Short-lived tornado partially damaged a steel building.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
21:58 UTC22:28 UTCSevere Thunderstorm WarningCYS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 21:29 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at May 27, 3:20 PM MDT, 15 minutes earlier.

Area forecast discussion, May 27, 3:20 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT SUN MAY 27 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY...LOW LEVEL MOISTURE AND
INSTABILITY HANGING TOUGH OVER FAR EASTERN PART OF CWA LATE THIS
AFTERNOON WITH ONE GOOD TSTM NORTHEAST OF KSNY.  ELSEWHERE...
MUCH DRIER LOW LEVELS WITH ONLY SOME VIRGA OR SPRINKLES AROUND.
HAVE PLAYED BOTH OF THESE TRENDS INTO JUST EARLY THIS EVENING.
ON MEMORIAL DAY...STRONG UPPER TROUGH MOVES OUT OF PACIFIC NW
INTO NORTHERN ROCKIES WITH NAM A BIT FASTER THAN GFS.  COLD FRONT
WILL MAKE ITS WAY INTO NW PART OF CWA MON MORNING...BUT NOT INTO
REST OF THE CWA UNTIL LATE AFTERNOON/EVENING.  DOWNSLOPE FLOW
SETS UP OVER MUCH OF WY PART OF CWA WITH INCREASING FIRE DANGER
POTENTIAL WEST OF I-25.  MEANWHILE...INCREASING SE WINDS WILL
HELP LOW LEVEL MOISTURE AND INSTABILITY OVER FAR EASTERN PART OF
CWA TO FAR EAST CENTRAL WY.  SPC DAY2 OUTLOOK LOOKS GOOD FOR THIS
AREA AS RIGHT REAR QUAD OF UPPER JET WILL ALSO HELP THINGS OUT BY
EVENING.  HAVE BOOSTED POPS A BIT OVER EAST CENTRAL WY AND NORTHERN
PANHANDLE MONDAY EVENING.  GRADUALLY IMPROVING CONDITIONS OVERNIGHT
MONDAY BUT DID KEEP A FEW SHOWERS ALL NIGHT.  GFS LOOKS TOO SLOW
IN KEEPING UPPER LOW OVER MT/ND BORDER AND THUS IN DRYING THINGS
OUT.  TUESDAY WILL BE COOLER WITH JUST A FEW SHOWERS OR WEAK
THUNDERSTORMS MAINLY OVER EAST CENTRAL WY.

.LONG TERM...TUE NIGHT THROUGH SUNDAY. CYCLONIC UPPER FLOW WILL
LINGER TUE NIGHT INTO WED. GFS PROGS THE CUTOFF TO SIT AND SPIN OVER
WESTERN ND TUE NIGHT INTO WED...WHICH SEEMS IMPROBABLE. THE FASTER
ECMWF/DGEX/NOGAPS SOLUTIONS SEEM MORE REASONABLE AND ARE PREFERRED.
FLOW ALOFT WILL BECOME NORTHERLY WED THEN BEGIN BACKIMG SLIGHTLY TO
NORTH NORTHWESTERLY THU. FLOW WILL BACK FURTHER TO NORTHWESTERLY FRI
AND REMAIN FROM THE NORTHWEST THROUGH SUN AS AN AMPLIFIED UPPER
RIDGE APPROACHES FROM THE WEST. SHOWERS AND THUNDERSTORMS WILL
LINGER OVER THE EASTERN PART OF THE FORECAST AREA TUE NIGHT...WITH A
CHANCE OF RAIN WED MAINLY IN AND NEAR THE MOUNTAINS IN ADDITION TO
OVER NORTHERN PORTIONS OF THE FORECAST AREA. WED WILL BE A FEW
DEGREES WARMER THEN THU WILL CONTINUE THE WARMING TREND AS LOW LEVEL
DOWNSLOPE FLOW PRODUCES ADIABATIC WARMING AND DRY CONDITIONS. FRI
AND SAT WILL BE DRY AND MILDER STILL WITH LITTLE CHANGE IN SURFACE
CONDITIONS. MOISTURE WILL BEGIN TO INCREASE LATE SAT AND SOME STORMS
WILL BE POSSIBLE SAT EVENING AND NIGHT. SUN WILL BE WARMER THAN
NORMAL WITH A CHANCE OF RAIN.

&&

.AVIATION...VFR CONDITIONS EXPECTED TONIGHT AND MONDAY THOUGH LOCAL
MVFR CEILINGS/VSBYS POSSIBLE NEAR TSTMS MON AFTERNOON AND EVENING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...JLH
LONG TERM...JR
Hazardous weather outlook, May 27, 11:02 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1102 AM MDT SUN MAY 27 2007

WYZ059>070-281715-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1102 AM MDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO EARLY THIS EVENING WHILE MOVING EAST AT 20 MPH. WHILE NO
SEVERE WEATHER IS EXPECTED...BRIEF WIND GUSTS TO 40 MPH CAN BE
EXPECTED NEAR THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND EVENING.
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
THROUGH THURSDAY.

WARM AND WINDY CONDITIONS MONDAY AFTERNOON WILL INCREASE FIRE
DANGER CONCERNS AT LOWER ELEVATIONS OF CARBON AND ALBANY COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-281715-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1102 AM MDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP AROUND MID AFTERNOON AND CONTINUE
THROUGH THIS EVENING. THE AIR MASS WILL BE MOIST AND UNSTABLE
ENOUGH TO SUPPORT A FEW STRONG STORMS MAINLY OVER DAWES...BOX BUTTE
...MORRILL AND CHEYENNE COUNTIES. HAIL AND GUSTY WINDS OVER 50 MPH
WILL BE THE MAIN WEATHER THREATS FROM THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN LATE MONDAY AFTERNOON
AND MONDAY NIGHT...WITH A FEW POSSIBLY BECOMING STRONG OVER THE
NORTHERN AND EASTERN PARTS OF THE PANHANDLE.  THERE WILL BE A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
IN THE AREA BETWEEN CHADRON AND SIDNEY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JLH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

9.6 hours before the tornado, 156 km from the path. May 27, 2007.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 11 joules per kilogram, CIN -286, lifted condensation level 1987 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 70 square meters per square second, 0 to 6 km bulk shear 18 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-286 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

2.4 hours after it, 156 km from the path. May 28, 2007.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 69 joules per kilogram, CIN -6, lifted condensation level 3297 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2007-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -5 square meters per square second, 0 to 6 km bulk shear 9 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
112 J/kg
Mixed-layer LCL
3297 m above ground
0-6 km bulk shear
9 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.7 K/km

Open this sounding in Storm Lab

The surface observations

Sidney (SNY), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:53 UTC7948 3 kt1014.6
20:53 UTC8247300° 9 kt1013.9
21:53 UTC83450° 0 kt1013.2
22:53 UTC775490° 18 kt1012.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cheyenne radar (KCYS), 181 km away, was scanning. The volume nearest the touchdown began at 21:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:35 UTCTORNADO3 N LodgepoleCheyenne, NEROOF PARTIALLY BLOWN OFF STEEL BUILDING
21:35 UTCTORNADO5 N LodgepoleCheyenne, NEROOF PARTIALLY BLOWN OFF STEEL BUILDING
21:35 UTCTORNADO8 Nw ChappellDeuel, NEROPE TORNADO REPORTED NEAR DEUEL AND GARDEN COUNTY LINE.
21:56 UTCHAIL 0.885 N LodgepoleCheyenne, NEDIME TO NICKEL

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.